Antacids linked to higher risk of c. diff, study finds

Share this article:
Use of proton pump inhibitors, which have medications used to suppress stomach acid, can increase the risk of Clostridium difficile infections, especially when combined with antibiotics, a new study finds.

Investigators analyzed data from 42 observational studies with a total of 313,000 participants. Data from 39 of those studies showed that use of PPIs, which includes medications such as Prilosec and Nexium, was linked to a significantly higher risk of c. diff, and three studies showed a higher risk of recurrent infections with PPIs. Additionally, concurrent use of PPIs and antibiotics had an even higher risk for c. diff, according to the study.

C. diff is characterized by severe diarrhea and can be deadly in elderly nursing home residents.

"For patients who have suffered C. difficile diarrhea, we recommend that they come off the PPIs either temporarily or even permanently so that there is less chance of the diarrhea coming back," Norwich Medical School's Yoon Kong Loke, M.D., told Reuters.

The study was published recently in The American Journal of Gastroenterology.

Share this article:

More in News

Also in the news for Oct. 23, 2014 . . .

ManorCare facility reaches $41,000 settlement over excluded nursing assistant ... Gait linked to Parkinson's-related dementia ... Automated tracking helps mandatory healthcare worker flu vaccination

CMS expands therapy payment research

The government is expanding its research into alternative therapy payments, to consider more holistic changes to the way Medicare reimburses skilled nursing facilities, the Centers for Medicare & Medicaid Services announced Tuesday.

CDC tightens Ebola guidelines for healthcare workers

The Centers for Disease Control and Prevention has issued more stringent guidelines for how healthcare workers should interact with Ebola patients, following an outcry from nurses and other professionals.